Is 93 is too old to get a new hip? DR MARTIN SCURR answers your health ... trends now

Is 93 is too old to get a new hip? DR MARTIN SCURR answers your health ... trends now
Is 93 is too old to get a new hip? DR MARTIN SCURR answers your health ... trends now

Is 93 is too old to get a new hip? DR MARTIN SCURR answers your health ... trends now

My 93-year-old mother is in constant pain from osteoarthritis in her hip, but her age rules out joint replacement surgery. Her GP recommended co-codamol but it affects her digestion, so she takes paracetamol. Are there other drugs that can help?

Wendy Thurley, by email.

One in four of us develops osteoarthritis by our 80s. Your mother has now reached the point where her mobility is restricted, and this is bad for her overall health as well as compromising her independence.

Paracetamol can work for some but not all patients. Adding codeine may help (co-codamol is a mixture of codeine and paracetamol), but the side-effects often make it unacceptable, as your mother has found: drowsiness, constipation, nausea and headache are common. Dependency is also a worry when codeine is taken regularly for long periods.

One in four of us develops osteoarthritis by our 80s. Your mother has now reached the point where her mobility is restricted, and this is bad for her overall health as well as compromising her independence

One in four of us develops osteoarthritis by our 80s. Your mother has now reached the point where her mobility is restricted, and this is bad for her overall health as well as compromising her independence

Paracetamol can work for some but not all patients. Adding codeine may help (co-codamol is a mixture of codeine and paracetamol), but the side-effects often make it unacceptable, as your mother has found: drowsiness, constipation, nausea and headache are common

Paracetamol can work for some but not all patients. Adding codeine may help (co-codamol is a mixture of codeine and paracetamol), but the side-effects often make it unacceptable, as your mother has found: drowsiness, constipation, nausea and headache are common

Other painkillers include non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and diclofenac.

But rather than take them daily, it’s more appropriate to take them when needed, such as before your mother’s about to leave home for shopping or other similar activities. Routine usage is discouraged because these drugs may cause ulceration of the stomach lining and increase the risk of cardiovascular disease and kidney damage.

If your mother does take an NSAID, try to make sure it’s at the lowest effective dose and for the minimum possible duration.

Non-drug treatments include, surprisingly, exercise, and walking aids. Ideally she would see a physiotherapist for an exercise programme, an approach that’s been shown to improve function and reduce pain.

The aim is to improve the range of motion and strengthen the muscles around the hip.

As for surgery, hip replacement should not be ruled out on the grounds of her age alone.

This is a safe and effective operation in older patients — the more important consideration is whether the patient is well enough to have the operation.

Hip replacement is one of the most successful procedures in orthopaedics — might it be worth investigating once more if it would be suitable for your mother?

I’ve had a fungal nail infection for years, though in the past month it has given me a lot of pain. At my last appointment the chiropodist said my nail is loose and wanted to pull it off! But is that the answer?

Mary Blackwood, by email.

Experts — particularly microbiologists — find fungal nails

read more from dailymail.....

NEXT Only half of Brits are confident they could perform CPR trends now